Thunderstorm Wind, Houghton
- When
- June 27, 5:45 PM EST
- Where
- Houghton County, Calumet
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.250, -88.467
Large tree downed on power line.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 27, 2:50 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 350 PM EDT MON JUN 27 2005 .DISCUSSION... FORECAST CONCERNS ARE POTENTIAL FOR SEVERE WEATHER TONIGHT...TUESDAY AND WEDNESDAY NIGHT...AND LOW CLOUDS FOR TUESDAY/TUESDAY NIGHT. CURRENT WEATHER...18Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED AN UPPER LEVEL TROUGH OVER THE PACIFIC NW...RIDGING AHEAD OF IT OVER MONTANA...ANOTHER WEAK SHRTWV TROUGH OVER NORTH DAKOTA AND MANITOBA...THEN RIDGING ACROSS THE EASTERN GREAT LAKES INTO NEW ENGLAND. AT THE SURFACE...LOW PRESSURE WAS LOCATED NEAR RED LAKE ONTARIO WITH A COLD FRONT EXTENDING SW TO THE SIOUX FALLS SOUTH DAKOTA AREA. VISIBLE SATELLITE IMAGES AND SURFACE OBS DEPICT A BROAD AREA OF LOW STRATUS (CIGS AROUND 700 FT) WITH A FEW SHOWERS ON THE NORTH SIDE OF THE SURFACE LOW...ALONG WITH TEMPERATURES IN THE 50S TO LOW 60S. HOWEVER...AHEAD OF THE COLD FRONT...VERY WARM AIR HAS MOVED NORTHWARD. CURRENT TEMPERATURES ACROSS UPPER MICHIGAN REMAIN ON TRACK WITH READINGS IN THE LOW 90S AWAY FROM LAKE MICHIGAN. DEWPOINTS ALSO ARE QUITE HIGH...WITH READINGS MAINLY IN THE MID TO UPPER 60S. BECAUSE OF THESE HIGH TEMPS AND DEWPOINTS...SURFACE BASED CAPE VALUES HAVE BEEN RUNNING ON THE ORDER OF 2500-3000 J/KG. DUE TO DRIER AIR ABOVE THE SURFACE...100MB MEAN LAYER CAPES ARE 1500-2000 J/KG...HIGHEST IN THE FAR WEST. WITH THE CIN ALL BUT GONE...PLENTY OF CUMULUS HAVE DEVELOPED ACROSS WESTERN UPPER MICHIGAN. RECENT RADAR IMAGERY HAS SHOWN CONVECTION ALONG THE COLD FRONT IN CENTRAL MN AND ALONG OUTFLOW FROM EARLIER CONVECTION IN NW WI. PRECIPITABLE WATER VALUES AHEAD OF THE FRONT ARE ALSO HIGH...ON THE ORDER OF 1.75 INCHES PER LATEST RUC ANALYSIS. TONIGHT...WEAKENING SHRTWV OVER NORTH DAKOTA IS PROGGED TO MOVE TO THE THUNDER BAY AREA BY 12Z TUE. THIS...COMBINED WITH CONVECTIVE OUTFLOWS...WILL HELP PROPEL THE COLD FRONT TO A WAWA TO IRON RIVER LINE BY 12Z. MODEL DATA FROM THE GFS/NAM SHOW DIFFERING IDEAS ABOUT THE CONVECTION. GFS DEVELOPED CONVECTION OVER THE HINCKLEY MN AREA BETWEEN 18-00Z...THEN PROGRESSED IT NE ACROSS EASTERN LAKE SUPERIOR BY 06Z. 12Z NAM...WHICH SEEMS MORE REASONABLE IN TERMS OF INITIAL FIRING OVER NW WI AND WESTERN UPPER MI BETWEEN 21Z-00Z...ENDS UP HAVING THE CONVECTION FALL APART AFTER MIDNIGHT. 18Z RUC IS SIMILAR TO THE NAM. IT IS POSSIBLE THAT THE CONVECTION COULD WEAKEN AFTER MIDNIGHT AS BETTER CONVECTION OCCURS OVER SOUTHERN WI...TRAPPING THE BETTER INSTABILITY DOWN THERE. WILL PUT IN SOME WEAKENING TREND AFTER MIDNIGHT BY DROPPING POPS DOWN TO CHANCE. UNTIL THAT WEAKENING HAPPENS...SMALL MBE VELOCITIES (LESS THAN 10 KT) SUPPORT HEAVY RAIN POTENTIAL...AND WITH SURFACE DELTA THETA-E VALUES OF 30 K BETWEEN 10000FT AND THE SURFACE...DAMAGING WINDS ARE STILL POSSIBLE. BEST CHANCES FOR UPPER MICHIGAN REMAIN OUT WEST IN THE HIGHER INSTABILITY THIS EVENING. FLASH FLOOD GUIDANCE IS HIGH AT THE MOMENT DUE TO THE LATEST STRETCH OF DRY WEATHER...SO NO NEED FOR ANY FLOOD WATCH. HOWEVER...SHOULD ANY STORM(S) SIT OVER ONE AREA FOR AN EXTENDED PERIOD OF TIME...FLASH FLOODING MAY BECOME AN ISSUE. LOW TEMPERATURES SHOULD BE CLOSE TO THE DEWPOINTS DUE TO THE WIND. COOLEST READINGS...ALBEIT STILL ABOVE NORMAL...WILL OCCUR IN THE WESTERN U.P. BEHIND THE COLD FRONT. TUESDAY...WILL CONTINUE TO FOLLOW THE NAM AS THE GFS IS TOO WRAPPED UP FROM CONVECTIVE FEEDBACK FROM TONIGHT. NAM ALSO HAS SUPPORT FROM THE CANADIAN/UKMET. WITH THE SHRTWV CONTINUING TO THE NE AND RIDGING BUILDING ACROSS THE PLAINS FROM MONTANA...THE FRONT WILL END UP BECOMING E-W ORIENTED OVER THE SOUTHERN U.P. BY 18Z AND DROP SOUTH INTO MARINETTE COUNTY BY 00Z. SOME PARTIAL SUNSHINE SHOULD OCCUR DURING THE MORNING HOURS ALONG THE FRONT...AND WITH 850MB TEMPS AROUND 16C...SURFACE TEMPS SHOULD CLIMB INTO THE LOW 80S. LIGHT WINDS ASSOCIATED WITH THE FRONT WILL ALLOW FOR LAKE BREEZES TO DEVELOP DURING THE AFTERNOON...RESULTING IN MORE -TSRA. WILL KEEP A 30 POP FOR -TSRA DURING THE MORNING...THEN UP THEM TO 50 OVER THE SOUTHERN TIER AND EASTERN U.P.. AS FOR SEVERE POTENTIAL...LACK OF MUCH IN THE WAY OF SHEAR WILL PREVENT ANY GOOD STORM ORGANIZATION. HOWEVER WITH SURFACE DELTA THETA-E VALUES OF 30KT BETWEEN 15000 FT AND THE SURFACE...STILL CANNOT RULE OUT DAMAGING WIND. SPC DAY 2 OUTLOOK HAS A 5 PERCENT PROBABILITY...AND THIS LOOKS GOOD. THE OTHER STORY IS THE LOW CLOUD. HIGH 925MB RH FROM THE NAM...WHICH HANDLES WHERE THE LOW CLOUD IS AT THE MOMENT...MOVES INTO THE KEWEENAW PENINSULA BY 15Z...THEN INTO THE NORTHERN U.P. BY 18Z. THE NAM EVEN SHOWS SOME LIGHT QPF AT HOUGHTON...PERHAPS IN THE FORM OF DRIZZLE. TUESDAY NIGHT...COLD FRONT CONTINUES ITS SOUTHWARD PROGRESS TO NEAR GRB BY 12Z SAT. GFS DEVELOPS CONVECTION OVER NW IOWA TUE EVENING THEN BRINGS IT NE TO NORTHERN LAKE MICHIGAN BY 12Z WED. THINK THIS MIGHT BE OVERDONE...ESPECIALLY BASED ON THE NAM/UKMET/CANADIAN OUTPUT. WITH THE FRONT SLIDING SOUTH...SO WILL THE LOW CLOUDS AND DRIZZLE. HAVE LOWERED LOW TEMPERATURES A BIT BASED ON GUIDANCE DUE TO THE FRONT MOVING SOUTH. STILL ABOVE THE GUIDANCE AT THE MOMENT HOWEVER GIVEN THE FRONTAL SPEED AND CLOUDS AROUND. ALSO...HAVE KEPT A CHANCE OF -TSRA THROUGH THE NIGHT OVER THE SOUTHERN U.P....BOTH FOR ANY EVENING LAKE BREEZE CONVECTION AND UNCERTAINTY ON HOW QUICK THE FRONT SLIDES SOUTH. WEDNESDAY INTO THURSDAY...INTERESTING PERIOD SHAPING UP HERE. TROUGH OVER THE PACIFIC NW MOVES EASTWARD AND CAUSES FALLING PRESSURES ACROSS THE PLAINS TUE/TUE NIGHT. WHERE THE MAIN LOW SETS UP WILL HAVE BIG CONSEQUENCES IN TERMS OF BOTH HIGH TEMPERATURES AND POTENTIAL FOR SEVERE WEATHER. HPC FOLLOWED THE UKMET/CANADIAN WHICH SEEMS REASONABLE BASED ON CONVECTIVE FEEDBACK PROBLEMS FROM THE GFS AND THE TOO PROGRESSIVE NATURE OF THE NAM. 00Z/12Z ECMWF RUNS ALSO FOLLOW THE UKMET/CANADIAN IDEA. FOLLOWING THIS...AS THE TROUGH HEADS INTO THE NORTHERN PLAINS...THE LOW IS EXPECTED TO DEEPEN. AT 00Z THU IT SHOULD BE LOCATED IN CENTRAL MN WITH THE COLD FRONT CHANGED OVER TO A WARM FRONT AND LIFTED NORTH BACK ACROSS THE U.P.. ANY LOW CLOUD OR PATCHY FOG WED MORNING WILL MOVE NORTH OVER LAKE SUPERIOR... ALLOWING FOR SOME PARTIAL SUNSHINE IN THE AFTERNOON. WITH 850MB TEMPS AROUND 16C...TEMPS WILL EASILY BACK UP TO NEAR 80. POTENTIAL EXISTS FOR EVEN WARMER CONDITIONS OUT WEST WHERE THE UKMET SUGGEST 850MB CLIMBING TO 20C BY 00Z THU. HAVE LEFT IN A CHANCE OF -TSRA WITH THE WARM FRONT. CHANCES OF TSRA CONTINUE INTO WED NIGHT AS THE SURFACE LOW OCCLUDES NEAR INTERNATIONAL FALLS AND THE OCCLUDED FRONT PUSHES INTO THE U.P.. SPC DAY 3 OUTLOOK HAS A SLIGHT RISK OVER THE CWA WHICH DOES NOT SEEM TO UNREASONABLE AS CONVECTION SHOULD FIRE ALONG THE COLD FRONT. THE WHOLE SYSTEM PUSHES EAST ON THU AS THE UPPER TROUGH MOVES INTO THE UPPER MISSISSIPPI VALLEY. DRY SLOT COMING IN BEHIND THE FRONT COMBINED WITH THE LOW HEADING ON THE N SIDE OF LAKE WILL BOTH CLEAR SKIES OUT AND CAUSE WINDS TO INCREASE. 850MB TEMPS REMAIN IN THE TEENS ON THU...SO DO NOT EXPECT HIGH TEMPS TO COOL ALL THAT MUCH. WESTERLY WINDS WILL KEEP TEMPS COOLER THOUGH ACROSS THE WEST NEAR THE LAKESHORE. EXTENDED (FRI THROUGH MON)...MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED...THOUGH THE GFS AND ITS ENSEMBLES SEEM TO BE SLIGHTLY MORE PROGRESSIVE THAN THE CANADIAN/UKMET/ECMWF THROUGHOUT. GIVEN THAT THE UKMET/CANADIAN SPED UP IN TERMS OF PROGRESSION SINCE YESTERDAY...WILL FOLLOW A BLEND OF THE GFS/ECMWF. REMNANTS OF WESTERN TROUGH ARE PROGGED TO BE OVER UPPER MICHIGAN AT 12Z FRI THEN QUICKLY PROGRESS EASTWARD TO QUEBEC BY 00Z SAT. THIS WILL ALLOW FOR HIGH PRESSURE TO BUILD IN...BRINGING DRIER AND COOLER AIR. 850MB TEMPS ON FRI ARE EXPECTED TO RANGE FROM 8C WEST TO 5-6C EAST...KEEPING HIGH TEMPERATURES A BIT BELOW NORMAL. WITH THE PROGRESSIVE NATURE OF THE PATTERN...THE COOL DOWN WILL NOT LAST LONG. RIDGING SHOULD BUILD ACROSS THE PLAINS LATE FRI AHEAD OF A TROUGH ENTERING THE PACIFIC NW. THIS RIDGE AXIS IS PROGGED TO MOVE OVER UPPER MI BY LATE IN THE DAY ON SAT...WITH 850MB TEMPS CLIMBING TO 10-12C BY 18Z. WSW UPPER FLOW DOWNSLOPING ALONG THE ROCKIES WILL CAUSE A TROUGH TO FORM IN THE PLAINS ON SAT. AS THE PACIFIC NW TROUGH MOVES ACROSS SOUTH CENTRAL CANADA...THIS TROUGH WILL HEAD TOWARDS THE GREAT LAKES. BY SUN EVENING...THIS TROUGH OR WEAK COLD FRONT WILL BE NEAR DLH. 06Z GFS SHOWS A LOT OF CONVECTION DEVELOPING AHEAD OF IT...WHICH IS NOT TOO UNREASONABLE GIVEN THAT PLENTIFUL MOISTURE WILL RETURN UP INTO THE UPPER MISSISSIPPI VALLEY. 850MB TEMPS OF 14-16C WILL ALSO ALLOW HIGH TEMPERATURES TO CLIMB INTO THE UPPER 70S/LOW 80S ON SUN. EXPECT THE CONVECTION TO MOVE ACROSS THE CWA SUN AFTERNOON AND NIGHT. THERE IS POTENTIAL FOR THE FRONT TO HANG UP OVER THE U.P. FOR MON AS MORE HEIGHT FALLS OCCUR IN THE PACIFIC NW. THEREFORE HAVE KEPT A CHANCE OF -TSRA GOING INTO THE 4TH OF JULY. 850MB TEMPS OF 14C OR SO SUPPORT HIGHS IN THE UPPER 70S. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 PM EDT MON JUN 27 2005 MIZ001>007-009>014-084-085-281200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 530 PM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY THUNDERSTORMS ARE LIKELY THIS EVENING...SPREADING FROM WEST TO EAST. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE POSSIBILITY OF THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO TUESDAY MORNING...THEN SHIFT SOUTH ACROSS THE SOUTH HALF OF UPPER MICHIGAN FOR TUESDAY AFTERNOON. SOME OF THE STORMS TUESDAY AFTERNOON MAY ALSO BECOME SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL UPPER MICHIGAN TUESDAY NIGHT. DAMAGING WINDS ALONG WITH HEAVY RAIN WILL BE THE MAIN HAZARDS...ESPECIALLY DURING THE EVENING. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY AND AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WILL BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS OCCURRING THIS EVENING AND MAY BE REQUIRED AGAIN TUESDAY AFTERNOON AND EVENING...AND WEDNESDAY AFTERNOON AND NIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT MON JUN 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 SW ONTONAGON 46.84N 89.36W
06/27/2005 ONTONAGON MI LAW ENFORCEMENT
TREE DOWN BLOCKING SOUTHBOUND LANE OF NORWICH RD.
0550 PM TSTM WND DMG 4 S WATERSMEET 46.21N 89.18W
06/27/2005 GOGEBIC MI LAW ENFORCEMENT
4-5 TREES DOWN ON US-45
&&
AJThe Marquette radar (KMQT), 106 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree downed on power line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457247.